I had outpatient surgery yesterday, with IV propofol. Went well, no pain, really is "milk of amnesia." Slightly goofy feeling was gone in several minutes.
1) the anesthesiologist came in once while they were doing my nursing H&P, said he'd be back, didn't see him again until he appeared at my side with the syringe to give the med.
2) during his step-in (above) the nurse shared a tidbit I'd learned googling, which I'd asked her about--that propofol's pain can be significantly reduced from something like 90% to 20% by using a large vein and warming it to 37 degrees. His response was that the med degrades if you warm it.
This morning I double checked, and on Astra-Zeneca's site
(question 23 if you use this link), it says exactly what I thought it had said. So he lied to me about the degradation thing.
I'm kinda ticked off. I'm also inclined to share my documentation with him (already printed out the two pertinent pages).
I guess I'm looking for feedback, realizing I'm in the "friendly camp" (I saw a couple of "us versus them" posts....). After all, I was his patient
, and I don't appreciate being lied to. Doesn't accountability extend to physicians, or is it just nurses who are supposed to know their stuff and be honest?
Thoughts? Suggestions? (Am I making too much of this? My anxiety usually has a half-life of about 3 days, so maybe I'm just still wound up.)
May 4, '04
A wonderful thing just happened. I got a f/u call from the nurse at the hospital where I was cared for yesterday. Apparently this is part of the hospital's QA.
I told her how upset I was about being lied to. She took me seriously. The information I shared will be passed to the anesthesia department.
The call lasted about 30 minutes--obviously we talked about more than just the anesthesia issue.
It made all the difference. Somebody cared. Of course it was a nurse.
Terrific site--I'm printing it out to take to the nurse who called me. And maybe my surgeon. He oughta be using someone willing to be held to a higher standard!
Thanks for the work you do, deepz.
Last edit by chris_at_lucas on May 4, '04
: Reason: forgot something